Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 16, NWS Hastings, NE

July 16, 2023Osborne County, Kansas

NWS Hastings, NE issued this tornado warning at Jul 16, 2023, 4:10 PM CDT for Osborne County, Kansas. It was in force for 35 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2023, 4:10 PM CDT (21:10 UTC)
Expired
Jul 16, 2023, 4:45 PM CDT
In force
35 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Osborne County, KS

The radar

The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:16 PM CDTHAIL 310 Ssw Osborne, KSThis is a corrected location from the earlier issued 3 inch hail report from 7SSW Osborne. Hail size substantiated by emailed photo since posted on Facebook and Twitter.
Jul 16, 4:16 PM CDTHAIL 37 Ssw Osborne, KS
Jul 16, 4:16 PM CDTHAIL 37 Ssw Osborne, KS
Jul 16, 4:19 PM CDTTSTM WND GST 6510 Ene Natoma, KS
Jul 16, 4:19 PM CDTTSTM WND GST 6510 Ene Natoma, KS
Jul 16, 4:19 PM CDTTSTM WND GST 6510 Ene Natoma, KS
Jul 16, 4:25 PM CDTTSTM WND GST 58Waldo, KSmeasured 58 mph gust.
Jul 16, 4:25 PM CDTTSTM WND GST 58Waldo, KS
Jul 16, 4:44 PM CDTHAIL 1Waldo, KSPenny to quarter sized hail covered the ground.
Jul 16, 4:44 PM CDTHAIL 1Waldo, KSpenny to quarter size hail, covered the ground.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 3:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1727 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

706 
WFUS53 KGID 162110
TORGID
KSC141-162145-
/O.NEW.KGID.TO.W.0016.230716T2110Z-230716T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Hastings NE
410 PM CDT Sun Jul 16 2023

The National Weather Service in Hastings has issued a

* Tornado Warning for...
  Southeastern Osborne County in north central Kansas...

* Until 445 PM CDT.
    
* At 410 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles southwest of Osborne, or 30 miles north of
  Russell, moving southeast at 30 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southern Osborne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3937 9892 3943 9868 3913 9852 3913 9885
TIME...MOT...LOC 2110Z 337DEG 28KT 3933 9882 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Pfannkuch
2 follow-up statements
212 
WWUS53 KGID 162125
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
425 PM CDT Sun Jul 16 2023

KSC141-162145-
/O.CON.KGID.TO.W.0016.000000T0000Z-230716T2145Z/
Osborne KS-
425 PM CDT Sun Jul 16 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTHEASTERN OSBORNE COUNTY...
    
At 424 PM CDT, a severe thunderstorm capable of producing a tornado 
was located roughly 8 miles north-northwest of Luray, or 22 miles 
north of Russell, moving southeast at 30 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Osborne County...between Covert and Waldo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3929 9889 3933 9866 3913 9852 3913 9885
TIME...MOT...LOC 2124Z 337DEG 27KT 3920 9875 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

Pfannkuch
691 
WWUS53 KGID 162138
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
438 PM CDT Sun Jul 16 2023

KSC141-162147-
/O.EXP.KGID.TO.W.0016.000000T0000Z-230716T2145Z/
Osborne KS-
438 PM CDT Sun Jul 16 2023

...THE TORNADO WARNING FOR SOUTHEASTERN OSBORNE COUNTY WILL EXPIRE AT
445 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hastings.

LAT...LON 3929 9889 3933 9866 3913 9852 3913 9885
TIME...MOT...LOC 2137Z 337DEG 28KT 3912 9871 

$$

Pfannkuch

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:50 PM CDT, 20 minutes earlier.

Area forecast discussion, Jul 16, 3:50 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
350 PM CDT Sun Jul 16 2023

.DISCUSSION...(This evening through Sunday)
Issued at 242 PM CDT Sun Jul 16 2023

Key Messages:

* Slight chance of isolated showers and thunderstorms through
  Monday morning. A few of these may end up being strong to
  severe, with large hail and strong wind gusts possible.

* Smoke and haze is expected this evening into Monday morning.

* Showers and thunderstorms will again be possible Tuesday
  morning, and periodic chances return Wednesday evening through
  Saturday.

* Heat index values are expected to reach 100+ degrees across
  portions of north central Kansas Monday and Tuesday afternoon.

Currently a broad upper level trough associated with high pressure
over the desert Southwest is positioned across the western CONUS,
while an upper low over the Great Lakes extends a trough south
across much of the eastern CONUS. For south central Nebraska and
north central Kansas, northwestern upper flow prevails with a
shortwave trough moving across the area this evening and tonight.
Forecasting thunderstorms tonight has been tricky as the few
storms initiating this afternoon are not handled well at all,
including by the convective allowing models. Since they are
initiating this early, we can probably expect at least a chance of
thunderstorms this evening and tonight, especially as the
shortwave moves through and with the low-level jet picking up
after dark. Some of these storms may be severe with large hail and
damaging wind gusts being the main threats. The latest CAMs are,
however, now picking up an area of storms moving across the area
overnight and early Monday, potentially impacting the tri- cities
around sunrise and possibly into the morning commute. As far as
the smoke forecast, expecting an increase in smoke tonight into
early Monday morning, diminishing near the surface but likely
still hazy aloft afterward.

Monday and Tuesday...
After the chance of showers and thunderstorms through mid-morning
Monday, the rest of the day should remain dry. As the upper ridge
moves into the Plains, temperatures will ramp up over portions of
the central and southern Plains, with heat indices across north
central Kansas over 100 degrees. The heat will persist over north
central Kansas through Tuesday with heat indices over 100 degrees,
potentially approaching 105 degrees. Overnight Monday night into
Tuesday morning, chances of showers and thunderstorms return to
mainly northern and eastern portions of the forecast area. Some of
these thunderstorms may also be severe, although current model
output indicates the bulk of this activity will be just to our
north and east. Where this area of storms does set up may end up
being a flooding concern as well, with models indicating very
heavy rainfall as this system moves through...again, currently
anticipating this to just miss to the north and east but any
southward trend would put it over our area, so feel it is prudent
to mention.

Wednesday through Sunday... A broad upper trough passing just to
the north mid to late week will bring periodic shower and
thunderstorm chances to the area Wednesday evening through
Saturday. High temperatures will be in the 80s and 90s throughout.
To end the weekend, upper level ridging over the western CONUS
with an upper level trough east puts our area again under
northwesterly flow aloft, indicating another warm day with highs
in the 80s and low 90s.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1154 AM CDT Sun Jul 16 2023

The mid-level clouds and showers are sliding south with the front
currently. The models are dry for the TAF sites this afternoon,
but I am worried about some isolated redevelopment in the sunny
areas with afternoon heating. I did not have high enough
confidence to put a mention of precip in TAFs this afternoon.
Tomorrow morning the models form another round of isolated SHRA
east, so put a VCSH in for GRI to cover this for now. The winds
will basically go from westerly to easterly during the TAF period
as the front sags south today and a SFC high over Canada moves SE
into the Dakotas tomorrow morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Hickford
AVIATION...Beda
Hazardous weather outlook, Jul 16, 4:06 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
406 PM CDT Sun Jul 16 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
172115-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
406 PM CDT Sun Jul 16 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms are expected through this
evening, mainly across north central Kansas.

From late this afternoon into this evening, while a very spotty,
isolated storm cannot be ruled out in Nebraska portions of the
outlook area, the main focus for additional storms will be within
north central Kansas. Some of these storms have produced hail up
to around golf ball size or slightly larger and could produce wind
gusts up to 60 MPH. That being said, this round of storms should
push off to the south of our forecast area by late this evening.

There is a chance of another round of thunderstorms after midnight
and into the morning hours Monday, mainly from the tri-cities area
north and east. Severe thunderstorms cannot be ruled out with
this round either, again with large hail and damaging winds being the
main threats. If these develop, these storms are expected to move
out of the area and/or diminish in intensity by around 7 AM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Late Monday night into Tuesday morning, thunderstorm chances
return to mainly counties north-through-east of the Nebraska Tri
Cities. There is a Marginal to Slight Risk that a few of these
storms could be severe, capable of producing large hail and/or
damaging winds.

Between Tuesday evening and Friday night, there are intermittent
chances for thunderstorms across various portions of the outlook
area. It is too early to confidently assess the potential for
possible severe storms during this time frame.

In addition to the various upcoming thunderstorm chances, on
Monday and Tuesday afternoons, heat index values are forecast to
climb to at least 100 degrees mainly within portions of north
central Kansas, and particularly Rooks, Osborne and Mitchell
counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail of any size along with any
damaging wind gusts that might occur through this evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 16, 3:12 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
312 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             Kensington              39.77N 99.03W
07/16/2023  M0.88 inch       Smith              KS   County Official

            Nickle hail and 55mph winds reported in
            town.

&&
Special weather statement, Jul 16, 3:15 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Hastings NE
315 PM CDT Sun Jul 16 2023

KSZ005-162045-
Phillips KS-
315 PM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southeastern
Phillips County through 345 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm over
Phillipsburg, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phillipsburg, Agra, Kirwin and Glade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3974 9944 3984 9936 3975 9907 3965 9907
      3957 9911 3957 9922
TIME...MOT...LOC 2014Z 300DEG 18KT 3975 9933

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch
Local storm report, Jul 16, 3:20 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
320 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     Hail             Phillipsburg            39.75N 99.32W
07/16/2023  M1.75 inch       Phillips           KS   County Official

&&
Special weather statement, Jul 16, 3:28 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
328 PM CDT Sun Jul 16 2023

KSZ006-007-019-162100-
Jewell KS-Smith KS-Mitchell KS-
328 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of north central
Mitchell, Jewell and east central Smith Counties through 400 PM
CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mankato to 6 miles south of Esbon.
Movement was southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mankato around 335 PM CDT.
  Montrose around 345 PM CDT.

Other locations in the path of these storms include Formoso and
Jewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

&&

LAT...LON 3977 9861 3995 9824 3985 9793 3960 9793
      3948 9818
TIME...MOT...LOC 2027Z 301DEG 26KT 3986 9819 3973 9848

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch
Local storm report, Jul 16, 3:29 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
329 PM CDT Sun Jul 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             2 N Cedar               39.68N 98.94W
07/16/2023  M0.75 inch       Smith              KS   Trained Spotter

            Penny hail, heavy rain and winds of
            40-45mph.

&&
Special weather statement, Jul 16, 3:54 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
354 PM CDT Sun Jul 16 2023

KSZ006-007-018-019-162130-
Jewell KS-Smith KS-Osborne KS-Mitchell KS-
354 PM CDT Sun Jul 16 2023

...Strong thunderstorms will impact portions of northwestern
Mitchell, southwestern Jewell, southeastern Smith and northeastern
Osborne Counties through 430 PM CDT...

At 354 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellaire to near Downs. Movement was east
at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Downs, Cawker City, Glen Elder, Lebanon, Portis, Esbon and Ionia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

&&

LAT...LON 3985 9839 3950 9824 3948 9866 3974 9884
TIME...MOT...LOC 2054Z 275DEG 16KT 3974 9871 3953 9860

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:06 AM CDTSpecial Weather StatementGIDSmith24 min
Jul 16, 1:15 PM CDTSpecial Weather StatementGIDMitchell30 min
Jul 16, 1:36 PM CDTSpecial Weather StatementGIDMitchell24 min
Jul 16, 2:32 PM CDTSpecial Weather StatementGIDPhillips28 min
Jul 16, 2:52 PM CDTSpecial Weather StatementGIDSmith23 min
Jul 16, 2:55 PM CDTSevere Thunderstorm WarningGIDJewell, Smith35 min
Jul 16, 2:58 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith32 min
Jul 16, 3:15 PM CDTSpecial Weather StatementGIDPhillips30 min
Jul 16, 3:21 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith12 min
Jul 16, 3:23 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne, Smith52 min
Jul 16, 3:28 PM CDTSpecial Weather StatementGIDJewell32 min
Jul 16, 3:54 PM CDTSpecial Weather StatementGIDSmith36 min
Jul 16, 4:21 PM CDTSpecial Weather StatementGIDOsborne24 min
Jul 16, 4:29 PM CDTSevere Thunderstorm WarningGIDOsborne20 min
Jul 16, 4:37 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDOsborne23 min
Jul 16, 4:40 PM CDTSpecial Weather StatementGIDMitchell35 min
Jul 16, 4:59 PM CDTSevere Thunderstorm WarningGIDOsborne31 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.